Alert archive / Iowa / Snow Squall Warnings in 2025

Snow Squall Warning 2, NWS Des Moines, IA

January 2, 20259 counties in Iowa

NWS Des Moines, IA issued this snow squall warning at Jan 2, 2025, 7:24 AM CST for 9 counties in Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2025, 7:24 AM CST (13:24 UTC)
Expired
Jan 2, 2025, 8:30 AM CST
In force
66 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Damage threat
Significant

Counties Adair County, IA, Boone County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA, Madison County, IA, Polk County, IA, Story County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 33 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2025-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2025-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS53 KDMX 021324
SQWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Des Moines IA
724 AM CST Thu Jan 2 2025

IAC001-015-049-073-077-121-153-169-181-021430-
/O.NEW.KDMX.SQ.W.0002.250102T1324Z-250102T1430Z/
Polk IA-Story IA-Greene IA-Madison IA-Guthrie IA-Boone IA-Adair IA-
Dallas IA-Warren IA-
724 AM CST Thu Jan 2 2025

The National Weather Service in Des Moines  has issued a

* Snow Squall Warning for...
  Polk County in central Iowa...
  Western Story County in central Iowa...
  Greene County in west central Iowa...
  Madison County in south central Iowa...
  Eastern Guthrie County in west central Iowa...
  Boone County in central Iowa...
  Eastern Adair County in southwestern Iowa...
  Dallas County in central Iowa...
  Warren County in south central Iowa...

* Until 830 AM CST.

* At 722 AM CST, a dangerous snow squall was located along a line
  extending from near Ogden to near De Soto to 4 miles east of Lenox,
  moving east at 25 mph.

  HAZARD...Intense bursts of heavy snow significantly reducing the 
           visibility below a half a mile. Winds are generally under 
           15 mph, but any wind will blow the snow and further 
           reduce the visibility.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous and life-threatening travel conditions are 
           expected to develop rapidly in the warning area.

This includes the following highways...
 Interstate 35 between mile markers 45 and 72, and between mile
markers 87 and 126.
 Interstate 80 between mile markers 90 and 142.
 Interstate 235 between mile markers 1 and 14.

Locations impacted include...
Des Moines, Ames, West Des Moines, Ankeny, Urbandale, Johnston,
Clive, Indianola, Altoona, Waukee, Boone, Norwalk, Pleasant Hill,
Grimes, Perry, Nevada, Winterset, Jefferson, Adel, and Windsor
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4118 9444 4154 9438 4221 9453 4221 9350
      4143 9346 4117 9355
TIME...MOT...LOC 1322Z 279DEG 21KT 4206 9400 4150 9404 4087 9448 

SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT 

$$

Ansorge

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this snow squall warning went out at Jan 2, 5:45 AM CST, 1 hour 39 minutes earlier. Its key messages:

  • Winter Weather Advisory in effect for today with snowfall totals between 2 and 4 inches (near 100% confidence). Locally higher amounts possible. Snowfall rates as high as 1 inch per hour possible from roughly Des Moines and westward this morning (30-40% confidence).
  • Below average temperatures to follow, lasting through the extended period.
  • Winter storm taking shape for the region on Sunday with the highest certainty for impacts still in far southern Iowa. Continue to monitor the forecast for updates.
Area forecast discussion, Jan 2, 5:45 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
545 AM CST Thu Jan 2 2025

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Winter Weather Advisory in effect for today with snowfall
  totals between 2 and 4 inches (near 100% confidence). Locally
  higher amounts possible. Snowfall rates as high as 1 inch per
  hour possible from roughly Des Moines and westward this
  morning (30-40% confidence).

- Below average temperatures to follow, lasting through the
  extended period.

- Winter storm taking shape for the region on Sunday with the
  highest certainty for impacts still in far southern Iowa.
  Continue to monitor the forecast for updates.

&&

.DISCUSSION...
Issued at 354 AM CST Thu Jan 2 2025

Overnight objective analysis painted a weak surface feature
associated with the inverted surface trough originating from the
surface low over eastern Nebraska. This boundary at 3am had some
presence at the surface. It extended SW to NE from Monona onward to
Franklin county. Of course, the frontogenetical forcing will come
into play higher up in the atmosphere and takes better shape along
Highway 30 this morning. The better moisture content resides nearest
the center of the subtle synoptic wave which will dive SE
across Eastern Nebraska and Western Iowa this morning and into
this afternoon. While it appears subtle, it's packing forcing
around the magnitude of at least -15 microbars collocated in the
DGZ. Hi-res guidance overnight continued to produce a narrow
band of QPF nearing 0.3" of liquid where the synoptic and
frontal forcing best meet. Added factors here include the
consistent signal of some conditional instability in the DGZ
with spaced out and folded theta-e surfaces, lowering the
inertia of parcels, those of which are supersaturated with
respect to ice. All these added signs point to bursts of higher
snowfall amounts in localized areas within the Winter Weather
Advisory today with the possibility of snowfall amounts in those
areas surpassing what is currently forecasted. Have also kept
snow ratios above climo to reflect these benefactors since the
snow production efficiency overall will be higher. Have added
Tama county to the Advisory as well to reflect the northward
trend from guidance and radar returns overnight. The highest
amounts will reside somewhere along or south of Highway 30 and
north of Interstate 80, generally between 3 and 4 inches, but
higher amounts are possible. The highest snow rates will occur
as long as there's a sustainable fetch of southerly winds to
fuel the system, this looks to be until around midday. The HREF
supports this thinking with its plot of snowfall rates of at
least an inch per hour showing up more from roughly Tekamah,
Nebraska this morning to the Des Moines metro mid to late
morning, decreasing in coverage beyond. Confidence in these
kinds of snowfall rates sits at about 30-40%, but rates of even
3/4" per hour would be very impactful to travel along busy
highway corridors mentioned above. It's worth giving yourself
extra time to commute this morning and prepare for snow covered
roads and visibility reductions from bursts of snow. Outside of
the Advisory area, southern Iowa will see snowfall amounts
generally under 3 inches as the transient cold front component
of the system passes over.

Have continued low keep temperatures lower than guidance on Friday
given the snow pack that is expected. Generally, highs will be in
the teens, save for areas nearest the IA-MO border. Northwesterly
winds turn into a more dry northeasterly wind by Sunday, drying out
the PBL and allowing temperatures to lower a bit more.

Now, for the second round of wintry fun: Sunday into Monday. There
remain considerable discrepancies between models that make the
northern extent of snow uncertain. The deterministic ECMWF keeps an
open, positively-tilted wave. What a solution like this would do is
keep the main FGEN region (and consequently the main moisture axis)
constricted to northern MO. The influence of a surface high to the
north would be more influential to our weather, pushing in more dry
air into the low levels and limit the amount of snow seen for the
state. The other deterministic models, the Canadian, GFS and now the
06z NAM, have a slower solution with a more neutral to negatively-
tilted trough with a closed low. The main moisture axis would have a
better chance of reaching at least the southern half of Iowa with a
solution like this and increase the amount of snowfall we could see.
In ensemble land, about 30% of all members from the main 3 suites
have a similar solution to this. NWS offices southwest of here began
conferring on Winter Storm Watches overnight and would expect that
we will join the conversation in the next 24-36 hours. Highest
confidence will be across the far south nearest MO and trends will
be monitored for the northern extent of snow. Expect travel impacts
across the south through much of Sunday.

Another feature of interest will be the weaker wave that arrives
late Monday, which if it produced anything, it would be more snow.
Granted, there won't be much in the way of moisture to work with at
that point. Northwesterly flow continues next week and keeps
temperatures below average. Highs will reside in the teens and lows
will hover around 0 degrees. Within northwest flow, there is a
chance for shortwaves to dive in from the north and there is
evidence of this possibility next week in deterministic guidance.
Therefore, there could be some more snow chances introduced to the
forecast once we enter next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 541 AM CST Thu Jan 2 2025

Moderate snow has taken shape across western Iowa this morning
and moves east. Have timed out when snow is anticipated, have
included tempo groups including representative nearby vsby
reductions in observations. KDSM and KOTM are the most likely to
receive the worst vsby restrictions, cannot completely rule out
1/4 reductions, at times from bursts of snow. LIFR cigs
accompany heaviest snow as well. Have introduced a SCT deck
below 3kft to account for stratus that has developed behind
the main band of snow. This will continue to dive southeast into
the area, but not confident in how much this will hold together.
If it holds, MVFR cigs would prevail through at least the
remainder of the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST today for IAZ044>047-
057>059-070>072.
Winter Weather Advisory until 3 PM CST this afternoon for
IAZ048>050-060>062-073>075.

&&

DISCUSSION...Jimenez
AVIATION...Jimenez
Hazardous weather outlook, Jan 2, 4:14 AM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
414 AM CST Thu Jan 2 2025

IAZ004>007-015>017-023>028-033>039-081>086-092>097-031015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Adams-Union-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
414 AM CST Thu Jan 2 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Light snow will fall today over central and southern Iowa with
little to no snow over northern Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A stronger storm system will bring another round of accumulating
snow to the region during the latter half of the upcoming
weekend. Impacts look greatest across the southern half of Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed although any snowfall
reports are appreciated.

IAZ044>050-057>062-070>075-031015-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-
414 AM CST Thu Jan 2 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A stronger storm system will bring another round of accumulating
snow to the region during the latter half of the upcoming
weekend. Impacts look greatest across the southern half of Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed although any snowfall
reports are appreciated.

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 6:27 AM CSTSnow Squall WarningDMXAdair, Audubon, Boone, Carroll, Cass, Dallas and 3 more63 min
Jan 2, 8:30 AM CSTSnow Squall WarningDMXBoone, Dallas, Jasper, Madison, Marion, Marshall and 3 more60 min

Nearby

Snow Squall Warnings in Iowa, 2025Every snow squall warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.